Skip to Main content Skip to Navigation
Journal articles

Monte Carlo algorithms for Brownian phylogenetic models

Abstract : Motivation: Brownian models have been introduced in phylogenetics for describing variation in substitution rates through time, with applications to molecular dating or to the comparative analysis of variation in substitution patterns among lineages. Thus far, however, the Monte Carlo implementations of these models have relied on crude approximations, in which the Brownian process is sampled only at the internal nodes of the phylogeny or at the midpoints along each branch, and the unknown trajectory between these sampled points is summarized by simple branchwise average substitution rates. Results: A more accurate Monte Carlo approach is introduced, explicitly sampling a fine-grained discretization of the trajectory of the (potentially multivariate) Brownian process along the phylogeny. Generic Monte Carlo resampling algorithms are proposed for updating the Brownian paths along and across branches. Specific computational strategies are developed for efficient integration of the finite-time substitution probabilities across branches induced by the Brownian trajectory. The mixing properties and the computational complexity of the resulting Markov chain Monte Carlo sampler scale reasonably with the discretization level, allowing practical applications with up to a few hundred discretization points along the entire depth of the tree. The method can be generalized to other Markovian stochastic processes, making it possible to implement a wide range of time-dependent substitution models with well-controlled computational precision.
Document type :
Journal articles
Complete list of metadata

https://hal-univ-lyon1.archives-ouvertes.fr/hal-02046805
Contributor : Christelle Cheval Connect in order to contact the contributor
Submitted on : Friday, February 22, 2019 - 7:04:50 PM
Last modification on : Friday, March 4, 2022 - 12:49:33 PM

Links full text

Identifiers

Collections

Citation

Benjamin Horvilleur, Nicolas Lartillot. Monte Carlo algorithms for Brownian phylogenetic models. Bioinformatics, Oxford University Press (OUP), 2014, 30 (21), pp.3020-3028. ⟨10.1093/bioinformatics/btu485⟩. ⟨hal-02046805⟩

Share

Metrics

Record views

12